1887
2 - International Conference in Emergency Medicine and Public Health-Qatar Proceedings
  • ISSN: 1999-7086
  • EISSN: 1999-7094

Abstract

Vomiting is a symptom commonly encountered in emergency settings, with many differential diagnoses. In the following case, the diagnosis was nearly missed and the outcome could have been critical.

A case study was performed, supported by literature review. A 32 year-old lady presented to the Emergency Department with repeated vomiting for one day. She has had epigastric discomfort for several days. Her blood pressure was 119/74 mmHg, heart rate 118/minute, and she was afebrile. She had been under the in-vitro fertilisation program and received human chorionic gonadotrophin, oocyte retrieval and embryo transfer 8, 6, and 3 days respectively prior to presentation. On examination, her abdomen was soft, non-tender. Urinary pregnancy test was negative. Her sodium level was 131 mmol/l, Hb 17.0 g/dL, white cell count 20.5 ×  10*9/L, and platelet 485 ×  10*9/L. The rest of the renal and liver functions and amylase, were normal. She was admitted to the Emergency Ward with a working diagnosis of gastritis. On reassessment, her abdomen was noted to be slightly distended although no tenderness or guarding was elicited. Ovarian hyperstimulation syndrome was suspected, and gynaecology was consulted for further evaluation.

Transvaginal ultrasound scan showed a normal-sized uterus with thickened endometrium and no intrauterine sac. Both ovaries were enlarged, left ovary 6.1 ×  4.3 cm and right ovary 5.0 ×  5.3 cm. Significant pelvic free fluid was present. The diagnosis was confirmed to be early ovarian hyperstimulation syndrome. Ovarian hyperstimulation syndrome is an iatrogenic complication from assisted reproduction technology. Following gonadotropin therapy, this condition usually develops several days after oocyte retrieval or assisted ovulation, with ovarian enlargement due to multiple ovarian cysts. Complications include ascites, haemoconcentration, hypovolaemia, and electrolyte imbalances.

Emergency physicians should consider ovarian hyperstimulation syndrome in patients who had received assisted reproduction presenting with repeated vomiting.

Loading

Article metrics loading...

/content/journals/10.5339/jemtac.2016.icepq.23
2016-10-09
2020-10-30
Loading full text...

Full text loading...

http://instance.metastore.ingenta.com/content/journals/10.5339/jemtac.2016.icepq.23
Loading
  • Article Type: Research Article
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error